Hail, Hampshire
- When
- June 23, 3:14 AM EST
- Where
- Hampshire County, Worthington Corners
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.420, -72.930
A mesoscale convective system (MCS) moved across western and central Massachusetts during the early morning hours resulting in reports of hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A mesoscale convective system (MCS) moved across western and central Massachusetts during the early morning hours resulting in reports of hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 22, 9:26 PM EST, 5 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1026 PM EDT SUN JUN 22 2008 .SYNOPSIS... A SLOW-MOVING COLD FRONT WILL MOVE EAST INTO SOUTHERN NEW ENG MON NIGHT THEN STALL NEAR THE COAST DURING TUE. HIGH PRESSURE WILL BUILD INTO THE REGION WED. ANOTHER SLOW MOVING COMPLEX FRONTAL SYSTEM AND MID LEVEL DISTURBANCE SHOULD KEEP OUR WEATHER UNSETTLED TOWARD THE END OF THIS WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... CONVECTION HAS DECREASED ACROSS THE FORECAST AREA BUT WILL CONTINUE WITH SLIGHT CHANCE POPS OVERNIGHT EAST WITH CHANCE POPS WEST. GFS INCREASES THETA-E RIDGING WITH A POTENTIAL MCS TOWARDS 12Z APPROACHING THE WESTERN ZONES WHILE THE NAM DOES NOT. HOWEVER A FAIRLY INTENSE STORM JUST PASSED NORTH OF POUGHKEEPSIE THE PAST HOUR. WILL CONTINUE TO MONITOR THIS POTENTIAL OVERNIGHT. DID NOT MAKE MANY CHANGES TO THE CURRENT FORECAST AS MOST WEATHER GRID PARAMETERS ON TRACK EXCEPT LOWERED SEAS BY A FOOT ACROSS THE OUTER COASTAL WATERS AND REMOVE HEADLINES FOR THE CWF. AREAS OF LOW CLOUDS AND FOG WILL DEVELOP LATER TONIGHT. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... MON...REMNANTS OF MCS WILL LIKELY RESULT IN A FEW SHOWERS AND TSTMS SPILLING INTO PORTIONS OF SNE DURING THE MORNING. THIS MAY HAVE AN IMPACT ON INSTABILITY LATER ON AS MORE CONVECTION TRIES TO DEVELOP AHEAD OF COLD FRONT. SOUTHERLY FLOW AND CLOUD COVER WILL LIKELY LIMIT INSTABILITY IN THE COASTAL PLAIN...BUT ENVIRONMENT EXPECTED TO RECOVER FURTHER WEST IN THE INTERIOR WHERE SBCAPES 1000-2000 J/KG ARE FORECAST DURING THE AFTERNOON WITH DEWPOINTS INCREASING INTO THE UPPER 60S. 500 MB WINDS FORECAST TO INCREASE TO 40-45 KTS AND 0-6KM BULK SHEAR APPROACHES 40 KTS W ZONES. LIKELY POPS FORECAST ALONG AND NW OF I95 CORRIDOR WITH CHC POPS TO THE SE. IF WE CAN GENERATE ENOUGH INSTABILITY DURING THE AFTERNOON...ORGANIZED SEVERE WEATHER WILL BE LIKELY...MAINLY INTERIOR. WE DID NOT INCLUDE ENHANCED WORDING YET DUE TO UNCERTAINTY IN THE INSTABILITY...BUT WILL HIGHLIGHT IN HWO. LINGERING CONVECTION POSSIBLE MON NIGHT AS COLD FRONT MOVES INTO THE REGION...THEN IT SHOULD DRY OUT AFTER MIDNIGHT...ESPECIALLY INTERIOR AS COLD FRONT APPROACHES THE COAST. && .LONG TERM /TUESDAY THROUGH SUNDAY/... LINGERING COUDS AND POPS TUESDAY AS AN UPPER SOUTHWEST FLOW SLOWS THE DEPARTURE OF THE SURFACE COLD FRONT. THE UPPER TROF MOVES THROUGH TUESDAY EVENING...WHICH SHOULD KICK THE LAST OF ANY SHOWERS OFFSHORE. HIGH PRESSURE THEN BUILDS IN WEDNESDAY WITH FAIR DRY WEATHER. ANOTHER COMPLEX PATTERN OF FRONTS DEVELOPS AROUND SOUTHERN NEW ENGLAND LATE THURSDAY INTO THIS WEEKEND. THE TIMING ON POPS IS STILL VERY UNCERTAIN AND WILL LIKELY CHANGE IN FUTURE FORECASTS. WE FOLLOWED THE GMOS VALUES...BUT ZEROED OUT ANY FORECAST POPS WHEN THE SKY GRID VALUES WERE MOSTLY CLEAR. GMOS TEMPERATURE FORECASTS LOOKED REASONABLE AND WERE CLOSELY FOLLOWED. && .AVIATION /03Z MONDAY THROUGH FRIDAY/... TONIGHT...AREAS IFR LOW CLOUDS...IFR FOG PATCHES REDEVELOP ACROSS MOST TERMINALS AFT 06Z. OTHERWISE MVFR WITH ISOLATED SHRA OR TSRA POSSIBLE. MONDAY...MORNING IFR CONDITIONS IMPROVE TO MVFR AWAY FROM THE SOUTH COAST. SCT SHRA AND TSRA REDEVELOP ESPECIALLY WESTERN TERMINALS. TSRA MAY BE SEVERE. OUTLOOK...TUESDAY THROUGH FRIDAY... TUESDAY...LINGERING MVFR CONDITIONS PROBABLE IN SCATTERED SHOWERS AND TSTMS ESPECIALLY IN THE EAST...VFR ELSEWHERE. TUESDAY NIGHT INTO WEDNESDAY NIGHT...VFR CONDITIONS LIKELY. THURSDAY AND FRIDAY...VFR FOR MOST LOCATIONS. SCATTERED MVFR IN DEVELOPING SHOWERS. && .MARINE... TONIGHT...SMALL CRAFT ADVISORY HAS EXPIRED AS WIND GUSTS TO 25 KT NEAR SHORE HAVE DIMINISHED. WINDS AND SEAS REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. MON-MON NIGHT...SOUTHERLY WINDS LESS THAN 20 KTS. WE UNDERCUT WNA GUIDANCE AND CAPPED SEAS AT 4 FT. OUTLOOK...TUESDAY THROUGH FRIDAY... MARGINAL SMALL CRAFT ADVISORY SEAS /5 FT/ MAY DEVELOP ACROSS THE OUTER SOUTH COASTAL WATERS THURSDAY. OTHERWISE...RELATIVELY TRANQUIL WINDS AND SEAS THROUGH FRIDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY AND THURSDAY. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...WTB/KJC NEAR TERM...STRAUSS SHORT TERM...KJC LONG TERM...WTB AVIATION...WTB/STRAUSS MARINE...WTB/KJC/STRAUSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 535 PM EDT SUN JUN 22 2008 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-232145- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 535 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE THROUGH EARLY EVENING ACROSS THE INTERIOR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON MONDAY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL...MAINLY IN THE INTERIOR MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NONDAY AFTERNOON. ANZ230>237-250-254-255-232145- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 535 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 240 AM EDT MON JUN 23 2008 MAZ002-003-008-009-230715- EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 240 AM EDT MON JUN 23 2008 AT 236 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE SMALL HAIL 3 MILES NORTHEAST OF CHESTER...OR ABOUT 14 MILES WEST OF NORTHAMPTON...MOVING NORTHEAST AT 24 MPH. THE THUNDERSTORM WILL BE NEAR...CHESTERFIELD AND WORTHINGTON BY 250 AM EDT...GOSHEN AND CUMMINGTON BY 300 AM EDT...8 MILES SOUTHEAST OF HAWLEY BY 310 AM EDT...ASHFIELD AND CONWAY BY 320 AM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. IN ADDITION VISIBILITY WILL BE SHARPLY REDUCED...USE CAUTION AND SLOW DOWN IF DRIVING. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH AS GOLF COURSES OR BALL FIELDS. STRAUSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 313 AM EDT MON JUN 23 2008 CTZ002-MAZ002-003-008>011-NHZ011-230830- CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN FRANKLIN MA- WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 313 AM EDT MON JUN 23 2008 ...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK NORTHEAST ACROSS EXTREME WESTERN MASSACHUSETTS THROUGH 430 AM... AT 3 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 60 MPH...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY DOWNPOURS ENTERING THE BERKSHIRES AND NORTHWEST HILLS OF CONNECTICUT. THIS LINE IS MOVING NORTHEAST AT 35 MPH. IT CURRENTLY APPEARS PORTIONS OF FRANKLIN...HAMPSHIRE AND HAMPDEN COUNTIES IN WESTERN MASSACHUSETTS AND CHESHIRE COUNTY NEW HAMPSHIRE WILL DIRECTLY BE IN THE PATH OF THESE STORMS. IF YOU ARE IN THE PATH OF THESE STORMS. PREPARE IN ADVANCE FOR THE POSSIBILITY OF DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. GO INDOORS NOW...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. YOU MAY WANT TO UNPLUG APPLIANCES WHICH ARE NOT NEEDED. STRAUSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 313 AM EDT MON JUN 23 2008 CTZ002-MAZ002-003-008>011-NHZ011-230830- CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN FRANKLIN MA- WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 313 AM EDT MON JUN 23 2008 ...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK NORTHEAST ACROSS EXTREME WESTERN MASSACHUSETTS AND CHESHIRE COUNTY NEW HAMPSHIRE THROUGH 430 AM... AT 3 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 60 MPH...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY DOWNPOURS ENTERING THE BERKSHIRES AND NORTHWEST HILLS OF CONNECTICUT. THIS LINE IS MOVING NORTHEAST AT 35 MPH. IT CURRENTLY APPEARS PORTIONS OF FRANKLIN...HAMPSHIRE AND HAMPDEN COUNTIES IN WESTERN MASSACHUSETTS AND CHESHIRE COUNTY NEW HAMPSHIRE WILL DIRECTLY BE IN THE PATH OF THESE STORMS. IF YOU ARE IN THE PATH OF THESE STORMS. PREPARE IN ADVANCE FOR THE POSSIBILITY OF DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. GO INDOORS NOW...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. YOU MAY WANT TO UNPLUG APPLIANCES WHICH ARE NOT NEEDED. STRAUSS
The Albany radar (KENX), 95 km away, was scanning. The volume nearest the first event began at 08:15 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were downed by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117150, 117151, 117152, 117153, 117155, 117158, 117160.